zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Bishop’s theorem and differentiability of a subspace of C b (K). (English) Zbl 1217.46015

Let C b (K) be the uniform algebra of bounded continuous complex-valued functions defined on the Hausdorff space K· In Section 2, the authors study, for an arbitrary closed subspace A of C b (K), the Gâteaux and the Fréchet differentiability of the sup-norm · at a given fA· They show that if f is a strong peak function, then · is Gâteaux differentiable at f, and that the converse holds whenever A is a separating subspace, K is compact and f0. As a consequence, it is deduced that for compact K and nontrivial separating separable subspaces A, the set of all peak functions in A form a dense G δ subset of A and the set ρA of peak points for functions in A is a norming set whose closure in K is the Shilov boundary of A, that is, the smallest closed norming subset for A.

The article appears to be motivated by the study of differentiability properties of the norm of the disc algebra generalizations

A b (B X )={fC b (B X ):fisanalyticontheinteriorofB X }and
A u (B X )={fA b (B X ):fisuniformlycontinuous},

where B X is the the closed ball of a nontrivial complex Banach space X· As applications of the general results obtained, it is proved that, if X has the Radon-Nikodým property, then for either A b (B X ) or A u (B X ), the set of strong peak functions is dense and therefore the norm is Gâteaux differentiable on a dense subset. However, the norm is nowhere Fréchet differentiable for both algebras and general X, as the authors show.

Some other similar results on the analogues for vector-valued function spaces and on the numerical Shilov boundary complete this interesting paper.

MSC:
46E15Banach spaces of continuous, differentiable or analytic functions
46G05Derivatives, etc. (functional analysis)
49J50Fréchet and Gateaux differentiability
46G20Infinite dimensional holomorphy
References:
[1]M. D. Acosta, J. Alaminos, D. García and M. Maestre, On holomorohic functions attaining their norms, Journal of Mathematical Analysis and Applications 297 (2004), 625–644. · Zbl 1086.46034 · doi:10.1016/j.jmaa.2004.04.010
[2]M. D. Acosta and S. G. Kim, Numerical boundaries for some classical Banach spaces, Journal of Mathematics and Applications 350 (2009), 694–707. · Zbl 1167.46008 · doi:10.1016/j.jmaa.2008.05.064
[3]R. M. Aron, Y. S. Choi, M. L. Lourenço and Q. W. Paques, Boundaries for algebras of analytic functions on infinite-dimensional Banach spaces. Banach spaces (Merida, 1992), Contemporary Mathematics 144, American Mathematical Society, Providence, RI, 1993, pp. 15–22.
[4]R. M. Aron, B. J. Cole and T. W. Gamelin, Spectra of algebras of analytic functions on a Banach space, Journal für die Reine und Angewandte Mathematik 415 (1991), 51–93.
[5]E. Bishop, A minimal boundary for function algebras, Pacific Journal of Mathematics 9 (1959), 629–642.
[6]J. Bourgain, On dentability and the Bishop-Phelps property, Israel Journal of Mathematics 28 (1977), 265–271. · Zbl 0365.46021 · doi:10.1007/BF02760634
[7]A. V. Bukhvalov and A. A. Danilevich, Boundary properties of analytic and harmonic functions with values in a Banach space, Rossiĭskaya Akademiya Nauk. Matematicheskie Zametki 31 (1982), no. 2, 203–214, 317; English translation: Mathematical Notes 31 (1982), 104–110.
[8]T. K. Carne, B. Cole and T. W. Gamelin, A uniform algebra of analytic functions on a Banach space, Transactions of the American Mathematical Society 314 (1989), 639–659. · doi:10.1090/S0002-9947-1989-0986022-0
[9]S. B. Chae, Holomorphy and calculus in normed spaces, Marcel Dekker, Inc., New York, 1985.
[10]Y. S. Choi and K. H. Han, Boundaries for algebras of holomorphic functions on Marcinkiewicz sequence spaces, Journal of Mathematical Analysis and Applications 323 (2006), 1116–1133. · Zbl 1117.46034 · doi:10.1016/j.jmaa.2005.11.028
[11]Y. S. Choi, K. H. Han and H. J. Lee, Boundaries for algebras of holomorphic functions on Banach spaces, Illinois Journal of Mathematics 51 (2007), 883–896.
[12]Y. S. Choi and S. G. Kim, Norm or numerical radius attaining multilinear mappings and polynomials, Journal of the London Mathematical Society 54 (1996), 135–147.
[13]W. J. Davis, D. J. H. Garling and N. Tomczak-Jagermann, The complex convexity of quasi-normed linear spaces, Journal of Functional Analysis 55 (1984), 110–150. · Zbl 0552.46012 · doi:10.1016/0022-1236(84)90021-1
[14]R. Deville, G. Godefroy and V. Zizler, Smoothness and Renormings in Banach spaces, John Wiley & Sons, Inc., New York, 1993.
[15]S. Dineen, Complex analysis on infinite-dimensional spaces, Springer-Verlag, London, 1999.
[16]J. Diestel and J. J. Uhl, Vector meausres, American Mathematical Society, Providence, RI, 1977.
[17]P. N. Dowling, Z. Hu and D. Mupasiri, Complex convexity in Lebesgue-Bochner function spaces, Transactions of the American Mathematical Society 348 (1996), 127–139. · Zbl 0845.46018 · doi:10.1090/S0002-9947-96-01508-5
[18]J. Ferrera, Norm-attaining polynomials and differentiability, Studia Mathematica 151 (2002), 1–21. · Zbl 1006.46034 · doi:10.4064/sm151-1-1
[19]V. P. Fonf, J. Lindenstrauss and R. R. Phelps, Infinite dimensional convexity, Handbook of the Geometry of Banach Spaces, Vol. 1, W.B. Johnson and J. Lindenstrauss, eds, Elsevier, Amsterdam (2001), 599–670.
[20]P. Foralewski and P. Kolwicz, Local uniform rotundity in Calderón-Lozanovskiĭ spaces, Journal of Convex Analysis 14 (2007), 395–412.
[21]T. W. Gamelin, Uniform algebras, Chelsea Publishing Company, New York, NY, 1984.
[22]N. Ghoussoub, J. Lindenstrauss and B. Maurey, Analytic martingales and plurisubharmonic barriers in complex Banach spaces, Banach space theory (Iowa City, IA, 1987), 111–130, Contemporary Mathematics 85, American Mathematical Society, Providence, RI, 1989, pp. 111–130.
[23]J. Globevnik, Boundaries for polydisc algebras in infinite dimensions, Mathematical Proceedings of the Cambridge Philosophical Society 85 (1979), 291–303. · Zbl 0395.46040 · doi:10.1017/S0305004100055705
[24]J. Globevnik, On complex strict and uniform convexity, Proceedings of the American Mathematical Society 47 (1975), 175–178. · doi:10.1090/S0002-9939-1975-0355564-9
[25]J. Globevnik, On interpolation by analytic maps in infinite dimensions, Mathematical Proceedings of the Cambridge Philosophical Society 83 (1978), 243–252. · Zbl 0369.46051 · doi:10.1017/S0305004100054505
[26]L. Romero Grados and L. A. Moraes, Boundaries for algebras of holomorphic functions, Journal of Mathematical Analysis and Applications 281 (2003), 575–586. · Zbl 1037.46051 · doi:10.1016/S0022-247X(03)00150-1
[27]H. Hudzik, A. Kamińska and M. Mastyło, On geometric properties of Orlicz-Lorentz spaces, Canadian Mathematical Bulletin 40 (1997), 316–329. · Zbl 0903.46014 · doi:10.4153/CMB-1997-038-6
[28]W. B. Johnson and J. Lindenstrauss, Basic concepts in the geometry of Banach spaces, Handbook of the Geometry of Banach Spaces, Vol. 1, W. B. Johnson and J. Lindenstrauss, eds, Elsevier, Amsterdam (2001), 1–84.
[29]R. Larsen, Banach Algebras, Marcel-Dekker, Inc., New York, 1973.
[30]H. J. Lee, Complex convexity and monotonicity in quasi-Banach lattices, Israel Journal of Mathematics 159 (2007), 57–91. · Zbl 1129.46001 · doi:10.1007/s11856-007-0038-2
[31]H. J. Lee, Monotonicity and complex convexity in Banach lattices, Journal of Mathematical Analysis and Applications 307 (2005), 86–101. · Zbl 1083.46011 · doi:10.1016/j.jmaa.2005.01.017
[32]H. J. Lee, Randomized series and geometry of Banach spaces, Taiwanese Journal of Mathematics, to appear.
[33]A. Rodríguez-Palacios, Numerical ranges of uniformly continuous functions on the unit sphere of a Banach space, Special issue dedicated to John Horváth. Journal of Mathematical Analysis and Applications 297 (2004), 472–476.
[34]Šilov, Sur la théorie des idéaux dans les anneaux normés de fonctions, C. R. (Doklady) Acad. Sci. URSS (N.S.) 27 (1940), 900–903.
[35]C. Stegall, Optimization and differentiation in Banach spaces, Linear Algebra and its Applications 84 (1986), 191–211. · Zbl 0633.46042 · doi:10.1016/0024-3795(86)90314-9
[36]R. V. Shvydkoy, Geometric aspects of the Daugavet property, Journal of Functional Analysis 176 (2000), 198–212. · Zbl 0964.46006 · doi:10.1006/jfan.2000.3626